question-icon

Suggest Treatment For Symptoms Of Paraneoplastic Syndrome

default
Posted on Thu, 21 Jan 2016
Question: My 58 year old wife had a bad reaction 11 days ago when she ate some spaghetti squash with marinara sauce. She immediately got dizzy, her neck got tight and hurt, she threw up about 10 times, she got dizzy, she had vertigo symptoms and her tongue got swollen. She received intravenous treatment, was stabilized, and sent home. All symptoms have disappeared except for her swollen tongue and vertigo/vision issues. She had a steroid shot two days ago and is on dexamethasone 4 mg pills, but nothing seems to help. Any suggestions. I must say she is on a fruits and veggie diet trying to combat stage 4 pancreatic cancer naturopathically so she is in a weak state to begin with.
doctor
Answered by Dr. Sumit Bhatti (7 hours later)
Brief Answer:
Anaphylaxis / Paraneoplastic syndrome.

Detailed Answer:
Hi,

Thank you for your query.

1. Your description conforms to an anaphylaxis which should settle down.

2. Persistence of symptoms raises the possibility of a paraneoplastic syndrome due to spread of the tumour (metastasis), secretion of vasoactive polypeptides from the tumour or chemotherapy medication.

3. A PET Scan and tumour marker study including pancreatic polypeptides is recommended.

4. For immediate relief, she should be admitted indoor for intravenous medication. Images of examination findings (of the tongue swelling) and details about the current extent of the pancreatic cancer will help.

I hope that I have answered your query. If you have any more questions I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sumit Bhatti (12 hours later)
In suggestion #4 what type of intravenous medication should she be given? She was given intravenous dexamethasone and has had no change in her condition. She is also taking the same medication in pill form at 4mg per pill 3 times a day and still no change in her condition.

doctor
Answered by Dr. Sumit Bhatti (25 hours later)
Brief Answer:
IV medication includes anti-allergic, anti-inflammatory, steroids.

Detailed Answer:
Hi,

Thank you for writing back.

1. Intravenous medication should include anti-allergic medication, anti-inflammatory medication (including steroids) and anti-vertigo medication.

2. Instead of dexamethasone, methylprednisolone can be given.

I hope that I have answered your query. If you have any more questions I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sumit Bhatti

Otolaryngologist / ENT Specialist

Practicing since :1991

Answered : 2663 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest Treatment For Symptoms Of Paraneoplastic Syndrome

Brief Answer: Anaphylaxis / Paraneoplastic syndrome. Detailed Answer: Hi, Thank you for your query. 1. Your description conforms to an anaphylaxis which should settle down. 2. Persistence of symptoms raises the possibility of a paraneoplastic syndrome due to spread of the tumour (metastasis), secretion of vasoactive polypeptides from the tumour or chemotherapy medication. 3. A PET Scan and tumour marker study including pancreatic polypeptides is recommended. 4. For immediate relief, she should be admitted indoor for intravenous medication. Images of examination findings (of the tongue swelling) and details about the current extent of the pancreatic cancer will help. I hope that I have answered your query. If you have any more questions I will be available to answer them. Regards.